advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Jacksonville, Florida, USA:

My 25 year old girlfriend, who has had type 1 diabetes since age nine and is on an insulin pump, recently had a bout of hyperglycemia due to using insulin that had been exposed to warm temperatures for an extended time. She treated herself as her doctor has instructed, but the condition persisted until she changed to a new bottle of insulin, which quickly resolved the situation.

The problem is that her university has advised her that if she was sick enough to miss school, she was sick enough to need to visit a doctor and will not consider an absence justified unless she can provide documentation from a doctor that indicates she was under treatment at the specific time of the illness, with details of the condition, treatment the doctor prescribed, and so forth. As an adult, experienced with diabetes, I cannot see how this would be necessary. Does the Americans with Disabilities Act pertain to this situation?

Can hyperglycemia cause symptoms sufficient to impair normal function (e.g., driving a car) while still being treatable by the patient, i.e. not mandating a doctor or emergency room visit?

Answer:

I am not a lawyer and would not want to comment on the relationship of your example to the Americans with Disabilities Act. I can tell you that the episode you describe is not uncommon. It is a problem we routinely educate our pump patients about. It sounds as if the main issue is the university's choice not to excuse your girlfriend for her absence. Many times, when the described scenario occurs, we handle this over the phone. I would suggest contacting the prescribing physician, asking him/her to write a letter indicating this episode as a problem associated with insulin therapy. A useful tip for next time is to call the physician to allow some documentation with a medical care provider.

JTL

[Editor's comment: I think there is a lesson to be learned here. If hyperglycemia is not improving after about two hours of following standard protocols, a new unopened bottle of insulin should be tried. I have seen this problem many times, and most often, this quickly resolves the problem. Insulin can lose potency so it never hurts to try this approach (maybe even as a first measure).

It is also quite obvious that your girlfriend's university does not understand that diabetes is a self-managed condition and that your what she did was appropriate. I agree with Dr Lane that a letter from your girlfriend's physician should clarify the situation, and perhaps it would be wise to have a 504 plan in place to avoid this in the future. Your girlfriend should contact the local American Diabetes Association affiliate for further guidance. SS]

DTQ-20010620173124
Original posting 30 Jun 2001
Posted to School and Daycare

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.